Q. Although I am only 58 years old, I have had several stents implanted to open some severely blocked coronary arteries. I used to love to lift weights, but stopped after getting the stents. My blood pressure is good, and I take the usual medications — a statin, aspirin and clopidogrel. I want to resume my weight lifting but worry that it could shake free a clot and cause a heart attack. Is that possible?
A. I don't think you need to worry about clots coming loose when you work out. The clopidogrel (Plavix) and aspirin you are taking help prevent blood clots from forming in your coronary arteries and within your stents. If you developed a blood clot inside one of your stents, it would block blood flow through the stented artery and cause chest pain (angina) or shortness of breath when you exercised, not come loose and flow downstream.
There was a time not so long ago when physicians were reluctant to let their heart patients lift weights because of concern that surges in blood pressure during lifting might strain the heart and rupture atherosclerotic plaques. They urged patients with heart disease or a high risk for it to pursue aerobic exercises, such as brisk walking and running, in which they burned a lot of calories and raised their heart rates over a longer period of time. There has been a relaxation in this attitude, as studies have shown the health benefits of weight lifting. But these studies have generally involved patients without definite heart disease.
Talk over your desire to lift weights with your physician. If you have no symptoms of angina, and no evidence of ischemia (inadequate blood flow) on an exercise test, then you should be able to engage in resistance training, starting with light weights and more reps.
— Thomas Lee, M.D., Former Editor in Chief, Harvard Heart Letter
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.